Alert archive / Connecticut / Special Weather Statements in 2017
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Jun 21, 2017, 3:25 PM EDT. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2017, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 21, 2017, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Albany, NY
The radar
The Albany radar (KENX), 103 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:02 PM EDT | HAIL 1 | Winsted, CT | TRAINED SPOTTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432
WWUS81 KALY 211925
SPSALY
Special Weather Statement
National Weather Service Albany NY
325 PM EDT WED JUN 21 2017
CTZ001-212030-
Northern Litchfield-
325 PM EDT WED JUN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...
At 324 PM EDT, a strong thunderstorm was located over Canaan, or 12
miles south of Great Barrington, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Falls Village around 335 PM EDT.
Norfolk around 350 PM EDT.
Winsted around 415 PM EDT.
Torrington around 425 PM EDT.
New Hartford and New Hartford Center around 430 PM EDT.
Other locations impacted by this storm include South Norfolk,
Cornwall, Sodom, South Canaan, Mooreville, Wangum Village, Kelly
Corner, Mill Brook, West Goshen and Wrightville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4178 7349 4205 7349 4205 7326 4202 7301
4197 7303 4197 7299 4185 7295 4185 7299
TIME...MOT...LOC 1924Z 312DEG 14KT 4201 7336
$$
BGMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jun 21, 1:38 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 21, 1:38 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Albany NY 138 PM EDT Wed Jun 21 2017 .SYNOPSIS... Seasonable temperatures and comfortable humidity levels are expected through Thursday. Then warmer and more humid conditions return for Friday, along with the likelihood for showers and thunderstorms. && .NEAR TERM /THROUGH THURSDAY/... As of 100 PM EDT, Frontal boundary was approaching the southern portions of Greene, Columbia and Berkshire Counties. SBCAPES were generally between 200-500 J/KG along and south of the boundary with modest bulk shear of 30-40kts. Per mesonet observations and experimental GOES 16 (aka GOES-R), seems we can cut back PoPs/Wx a bit for the center of the region with 20-30% PoPs south and slight chance to our north which is closer to the colder pool aloft and per the regional radar imagery upstream. As the combination of the frontal passage and the loss of daytime heating, convection should subside through the early evening hours. Then a partly cloudy to mainly clear sky expected tonight as surface high slides across the region. Overnight lows will be comfortable for this time of the year with mainly 50s. A fairly nice day setting up for Thursday as the aforementioned surface high slides east of the region through the afternoon hours. Questions are how much of the upstream convection develops and its associated cloud debris and eventual convective potential later in the afternoon for our western areas as warm front approaches. The NAM is the fastest with the potential while the GFS is slower and considerably drier in the mid levels. For now, we will hold back PoPs/Wx through the balance of the afternoon for most areas and cut back to slight chance PoPs for our western areas within our county warning area. Highs Thursday generally range from 70-80F. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Chances for showers will quickly increase Thursday night, as a warm front lifts northward across the region. Will also mention isolated thunderstorms due to some elevated instability. At this time coverage expected to be mainly scattered, although showers could be more numerous across parts of the Adirondacks. Friday could shape up to be a fairly active day across the region in terms of severe thunderstorm potential. Much of our area is under a Slight Risk outlook from the Capital District north and west, with Marginal Risk south and east. As an intensifying cyclone tracks northeast into central Quebec, our area will be in a warm sector with increasingly warm and humid conditions. A pre-frontal trough is forecast to develop and move eastward into our area during diurnal peak heating time in the afternoon. There should be sufficient instability, deep layer shear and forcing for numerous showers and thunderstorms to develop and potentially become severe. Models in disagreement with placement of strongest corridor of instability, but the pattern looks climatologically favored for strong severe storms. It will be a hot and humid day prior to thunderstorm development, with mid to upper 80s in most valleys. Showers and thunderstorms should linger well into the evening, but may weaken in intensity once diurnal heating is lost. Chances for showers will continue Friday night as the actual cold front pushes southeastward across the region. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Active weather pattern continues with guidance is in general agreement that a broad longwave trough over across much of the CONUS will amplify over the weekend into early next week. What is uncertain is the handling of the individual short waves moving through the flow and their influence on the deepening trough and the timing of boundaries across the region. Have favored a model blended approach to the forecast and keep forecast simple. At this time, anticipating a lull in the weather for the first part of the weekend with chances for showers mainly across the northern half of the forecast area for the second half of the weekend. Then have chances for showers Monday and Tuesday mainly during the day into the evening hours. Expecting near normal temperatures over the weekend with slightly below normal by around 5 degrees or so for early next week. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... Generally VFR conditions through 18Z Thursday. Diurnal CU/SC with SCT-BKN CIGS with the cooler air aloft will persist through the afternoon hours. Frontal boundary approaching KPOU may touch off some convection as we will leave in a vicinity of convection in the TAF at this time. Otherwise, clearing skies tonight and near ideal flight conditions through Thursday as surface high transverses the region. Winds will generally be west to northwest 10 to 15 kts with a few higher gusts this afternoon, subside tonight, then pick up again on Thursday from the west to west-southwest around 10kts Thursday. Outlook... Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: High Operational Impact. Breezy Likely SHRA...TSRA. Friday Night: High Operational Impact. Likely SHRA...TSRA. Saturday: Low Operational Impact. Slight Chance of SHRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... Seasonable temperatures and comfortable humidity levels are expected today into Thursday. Then warmer and more humid conditions return for Friday, along with the likelihood for showers and strong to severe thunderstorms. Minimum relative humidity values today are expected to be around 40 to 55 percent, increasing to between 85 and 100 percent tonight. Minimum RH values on Thursday will be around 40 to 50 percent. Winds today will be westerly around 10 to 15 mph with gusts around 20 mph. Winds tonight into Thursday will remain westerly with speeds of 5 to 10 mph. && .HYDROLOGY... Mainly isolated showers and thunderstorms are forecast for today. Most areas will be dry, but localized one quarter inch rainfall amounts will be possible with any brief showers or storms. Dry conditions then expected for tonight into Thursday. More widespread showers and thunderstorms will move in Thursday night, as especially during the day Friday. It will become more humid, so there is the potential for locally heavy rainfall Friday into Friday evening. Some isolated urban/poor drainage flooding will be possible with thunderstorms. Basin average rainfall forecast to be around a quarter inch across the southeast part of the HSA to around three quarters of an inch for areas north and west of Albany. Mainly dry weather then expected through the first half of the weekend, with chances for showers gradually increasing from Sunday into Monday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .EQUIPMENT... KGFL airport observation has been missing again as technicians continue to troubleshoot. We will continue to monitor and update this statement as needed. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/11/JPV NEAR TERM...BGM SHORT TERM...JPV LONG TERM...IAA AVIATION...IAA FIRE WEATHER...11/JPV HYDROLOGY...11/JPV EQUIPMENT...ALY
Hazardous weather outlook, Jun 21, 4:26 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 426 AM EDT Wed Jun 21 2017 MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-221100- Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 426 AM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for the western and southern Adirondacks, Mohawk and Schoharie Valleys, Lake George Saratoga Region, Capital District and northern Taconics of eastern New York, the northern Berkshires of western Massachusetts, and all of southern Vermont. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Slight Risk of severe thunderstorms on Friday, mainly during the afternoon and evening. At this time, it appears the primary threats will be damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday into Friday evening. CTZ001-013-MAZ025-NYZ058>061-063>066-221100- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 426 AM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for the eastern Catskills, mid Hudson Valley, central and southern Taconics of eastern New York, northwestern Connecticut, and the southern Berkshires of western Massachusetts. .DAY ONE...Today and Tonight. There is a Marginal Risk for severe thunderstorms this afternoon into early evening. The primary threat is damaging wind gusts. Coverage of thunderstorms is expected to be isolated to widely scattered. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Risk of severe thunderstorms on Friday, mainly during the afternoon and evening. At this time, it appears the primary threats will be damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday into Friday evening.
In the hours before
Special weather statement, Jun 21, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
325 PM EDT WED JUN 21 2017
CTZ001-212030-
Northern Litchfield-
325 PM EDT WED JUN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...
At 324 PM EDT, a strong thunderstorm was located over Canaan, or 12
miles south of Great Barrington, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Falls Village around 335 PM EDT.
Norfolk around 350 PM EDT.
Winsted around 415 PM EDT.
Torrington around 425 PM EDT.
New Hartford and New Hartford Center around 430 PM EDT.
Other locations impacted by this storm include South Norfolk,
Cornwall, Sodom, South Canaan, Mooreville, Wangum Village, Kelly
Corner, Mill Brook, West Goshen and Wrightville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4178 7349 4205 7349 4205 7326 4202 7301
4197 7303 4197 7299 4185 7295 4185 7299
TIME...MOT...LOC 1924Z 312DEG 14KT 4201 7336
BGMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:07 PM EDT | Special Weather Statement | ALY | Dutchess | 53 min |
| Jun 21, 3:57 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 33 min |
| Jun 21, 4:31 PM EDT | Special Weather Statement | ALY | 29 min | |
| Jun 21, 4:44 PM EDT | Special Weather Statement | ALY | 61 min |
Nearby
Special Weather Statements in Connecticut, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.